Archive for 'Adverse drug reactions' Category
The safety of newly marketed drugs is always provisional, based on the relatively limited population the drugs are used in prior to marketing. The number of subjects who take a drug in clinical trials is large enough to detect efficacy, but too small to detect rare, but serious, adverse events. In addition, the patients are [...]
Just a short note. A couple of years ago there was a great deal of fuss about paracetamol and a possible link with asthma in children [Lancet]. The study reported on was a large retrospective study (205 487 children) involving surveying parents about their children’s previous paracetamol use and symptoms of asthma. There is an [...]
I’m presenting a couple of posters at the International Society of Pharmacovigilance Conference this week. One is concerned with possible neuropsychiatric reactions to varenicline, and the other uses the DoTS ADR classification system to analyse reports of angioedema with angiotensin-II receptor antagonists. Further details at the links in the text.
many of those prescribed Tamiflu are stockpiling it to be sure of having access to the powerful drug Independent 10th of August Doctors should stop giving Tamiflu to children as a routine treatment for swine flu, researchers concluded after finding the drug can cause more harm than good. Independent 11th of August To be fair, [...]
I have a new article in The Pharmaceutical Journal published with a colleague Dr Deborah Layton looking at the neuraminidase inhibitors oseltamivir and zanamivir. Cox A, Layton D. Adverse drug reactions: Neuraminidase inhibitors: widespread use for influenza may reveal more adverse effects. The Pharmaceutical Journal 2009; 282:621-622 The neuraminidase inhibitors (NAIs), oseltamivir (Tamiflu) and zanamivir [...]
I have written a brief review of patient reporting of adverse drug reactions by patients for Pharmacovigilance Review. It’s not a systematic review, but I think it is a reasonable review of current knowledge. The PDF is here.
The Guardian has an interesting piece on Orwell and the writing of 1984. The information about the treatment of Orwell’s tuberculosis (TB) seems to indicate that he suffered a fairly severe skin hypersensivity reaction to streptomycin. “In 1947 there was no cure for TB – doctors prescribed fresh air and a regular diet – but [...]
On Friday 17th April 2009 you could attend a one day course at Aston University on drug metabolism. Drug metabolism exerts a powerful influence on drug action – from complete failure of a drug’s effectiveness to life-threatening toxicity. This course focuses on the aims, responses and processes of human drug biotransformation systems. As a result, [...]